Log in
Asthma UK community forum
12,687 members18,370 posts

Fostair/ coughing fit leads to closed airway.

I was placed on Fostair in the last fortnight and one unusual thing that happened a few days later was a vicious coughing fit out on the street. When the fit had emptied my lungs, the airway closed off and I couldn't breathe - very alarming. The GP said it was actually an asthma attack although the Fostair had all my wheezing and tightness under control at the time.

Fostair wakes me up at night, makes me need to drink more water and perhaps might be affecting my blood pressure - the beclometasone has caused me to have fainting in previous years and this has happened this last Monday (the coughing fit was the previous Friday.) I won't use more than two puffs daily.

More detail: facebook.com/aspirin2relief/

18 Replies
oldestnewest

That sound a very frightening experience. Fostair seems they way to go now. Personally I had horrific side effects but did help breathing, couldn't sleep and the shakes made me unable to hold anything or even cut food to eat. Back to seretide for me!! Not as well but no side effects. Hope you settle with 2 puffs and no more blocked airway. 😁

2 likes
Reply

I suffer from horrendous shakes too, I originally thought it was the Fostair but was told by a GP it was due to the amount of Salbutamol I've been having to take. Makes me feel as though my heart is going to burst out of my chest and even holding a drink is a nightmare.

Good to know that I'm not going insane and that it actually is the Fostair, but it helps with my breathing a lot.

1 like
Reply

Salbutamol can have these effects but they go away. My side effects from Fostair did not. My family thought I had Parkinson's disease it was so bad and there was lots of tears all round. Eventually with help from asthma uk and disagreements with my consultant at the time My GP changed me back to seretide and found me a new consultant. All I can say is if you struggle with any medication please persist only you know how you feel and what makes you well. Yes it is so tireing but I'm shake free. If you are taking lots of salbutamol your Gp should be trying to stabilise you more and asking you why you are taking more? 😁

Reply

Yeah, the GP said it would subside but it hasn't yet. Oh no, I can imagine that was awful. I didn't know there was an alternative to Fostair as my consultant upped my dose when I told him I was still struggling, so it's 2 puffs 4 times a day rather than the 2x twice a day. I can never make out where the side effects are coming from because I'm on quite a lot. And I'm under the consultant at my hospital, and see a resp nurse every 4 weeks for my mepo injection and nobody has tried to change anything despite not really having any change for so long - the GP doesn't like suggesting or doing anything incase it goes against what the hospital are doing which is a bit of a nightmare. I think they're just waiting for the mepo to start working.

Reply

fostair can be taken up to 8 puffs daily so asthma uk say, that's the max. I was on 12 puffs no salbutamol had to use this as a reliever too. I think 2 puffs twice a day would work if using salbutamol aswell. Think we quinea pigs sometimes. Seems as if you having a lot and not stable maybe you could speak to nurses here and see what they say. They were big help to me when I was in trouble. It's free too nothing to lose.😁

Reply

We don't get much information about those asthma attacks that become fatal. Are they like these coughing fits, or does the chest simply tighten up too much? With this coughing fit, there was no tightness in the chest beforehand. It was only thanks to a forum post on the TES website that I began to make sense of what had happened, and this thread is the only source of ideas how to react and, possibly, save your life! : community.tes.com/threads/d...

Reply

Fostair made me really ill with the side effects but it didn’t help with my breathing at all, in fact it was quite the opposite, I could barely breathe. It’s only in the past few days that I’ve seen several people here saying that fostair is the cheaper option being given to a lot of people now. It makes me a little upset to think that I was taken off medications that worked well for me and changed to fostair and became so ill I couldn’t do anything without becoming exhausted and totally short of breath, and all the side effects heaped on top too. I also had the shakes so bad with fostair that I was always dropping things. Now I am on Seretide and Spiriva Respimat which so far seem to be working ok. But, fostair does work well for some people.

Reply

So glad you back to the good old no side effect meds. Spiriva my life saver. There would be mega arguments if they wanted to take that away. Why fix what's not broken? Keep well.😁

1 like
Reply

Fostair left me with bruising to my legs so keep and eye on that one in case it happens to you - I am no longer taking it. 🐶🐾🐶🐾

2 likes
Reply

That's interesting I've bruised my legs a few times and it hasn't cleared up. Didn't realise it could be from fostair medication.

Reply

Mine bruised without having knocked them or anything - if you read the contraindications for Fostair this can be a side effect. 🐾🐶🐾🐶🐾🐶

1 like
Reply

I believe Fostair is the cheapest dual purpose inhaler currently on the market and therefore the preferred choice of our financially stretched NHS. It does wonders for some, but I found aerosol inhalers irritated my lungs. Fortunately, my GPs have foiund the money to put me on Symbicort Turbohaler, which is dry powder. Certainly worth trying some alternatives if Fostair is problematic.

1 like
Reply

Didn’t suit me either : cramps , blood pressure issues , Vocal chord problems, bruising , however controlled my asthma attacks to a certain degree . But for others I’ve heard it’s been amazing , and a life saver, we are all different , I’ve recently swapped to AirFluSal (seritide) and lot of those symptoms have disappeared xxxx My GP was happy to change me over, so don’t be afraid to ask xxxxx

2 likes
Reply

Yes I’ve found it’s a hit a miss with inhalers some suit others don’t - I am currently on Easybreathe reliever - Duo Resp and due to the Asthma attack on BH Monday I’ve now got Spiriva which I only take once a day. Keep well. 🐶🐾🐶🐾🐶🐾

1 like
Reply

The point you raised about vocal chord problems has grabbed my attention. I have asthma/COPD overlap and have noticed that Fostair has changed my chronic cough from a chesty one to a dry repetitive cough. At the respiratory dept QMC Nottingham they recently mentioned about my vocal chords being sensitive - is this something Fostair could be responsible for?? Following my visit to hospital I decided to stop Fostair for a couple of days and my coughing started to return to the chesty cough, yet within hours of starting Fostair again, my coughing has gone back to the dry repetitive type - weird or what. I need to dwell on this new information and think about what it means - in the meantime, has anybody else experienced this??

Reply

Hiya Gerry I had my first asthma attack on BH Monday (scary) where I needed to go to hospital - ambo crew gave me two nebs on the way in and I had a further NEB whilst there thankfully I was allowed home with Prednisolone. During an asthma attack you can’t stop coughing - can’t talk - you can see your diaphragm moving in and out as you try to catch your breath it’s horrible. What I suggest you do is go onto Asthma UK site there is a planner on there which you can print off - it gives you an outline of what to do if you should have an asthma attack - I’ve even taken this along when I’ve had a check up with Asthma nurse why they don’t have these I don’t know. Keep well 🐾🐶🐾🐶🐾🐶🐾🐶

1 like
Reply

I've never had this before I started using the Fostair combi a couple of weeks ago. What you say leads to a logical conclusion that it might have caused deaths because of the coughing fits that come with it.

Reply

Yes I wouldn’t be surprised that some people may have died because of not recognising the warning signs. 🐶🐾🐶🐾

1 like
Reply

You may also like...